The Annals of Statistics

Fixed-domain asymptotic properties of tapered maximum likelihood estimators

Juan Du, Hao Zhang, and V. S. Mandrekar

Full-text: Open access


When the spatial sample size is extremely large, which occurs in many environmental and ecological studies, operations on the large covariance matrix are a numerical challenge. Covariance tapering is a technique to alleviate the numerical challenges. Under the assumption that data are collected along a line in a bounded region, we investigate how the tapering affects the asymptotic efficiency of the maximum likelihood estimator (MLE) for the microergodic parameter in the Matérn covariance function by establishing the fixed-domain asymptotic distribution of the exact MLE and that of the tapered MLE. Our results imply that, under some conditions on the taper, the tapered MLE is asymptotically as efficient as the true MLE for the microergodic parameter in the Matérn model.

Article information

Ann. Statist., Volume 37, Number 6A (2009), 3330-3361.

First available in Project Euclid: 17 August 2009

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 62M20: Prediction [See also 60G25]; filtering [See also 60G35, 93E10, 93E11]
Secondary: 62G20: Asymptotic properties 60G15: Gaussian processes

Covariance tapering equivalence of measures fixed-domain asymptotics Matérn covariance functions maximum likelihood estimator spatial statistics


Du, Juan; Zhang, Hao; Mandrekar, V. S. Fixed-domain asymptotic properties of tapered maximum likelihood estimators. Ann. Statist. 37 (2009), no. 6A, 3330--3361. doi:10.1214/08-AOS676.

Export citation


  • Abramowitz, M. and Stegun, I. (1967). Handbook of Mathematical Functions. Government Printing Office, Washington, DC.
  • Bellman, R. E. (1970). Introduction to Matrix Analysis. McGraw-Hill, New York.
  • Chen, H.-S., Simpson, D. G. and Ying, Z. (2000). Fixed-domain asymptotics for a stochastic process model with measurement error. Statist. Sinica 10 141–156.
  • Davis, T. A. (2006). Direct Methods for Sparse Linear Systems. SIAM, Philadelphia.
  • Furrer, R., Genton, M. G. and Nychka, D. (2006). Covariance tapering for interpolation of large spatial datasets. J. Comput. Graph. Statist. 15 502–523.
  • Gilbert, J. R., Moler, C. and Schreiber, R. (1992). Sparse matrices in MATLAB: Design and implementation. SIAM J. Matrix Anal. Appl. 13 333–356.
  • Gneiting, T. (1999). Radial positive definite functions generated by Euclids hat. J. Multivariate Anal. 69 88–119.
  • Gneiting, T. (2002). Compactly supported correlation functions. J. Multivariate Anal. 83 493–508.
  • Graybill, F. A. (1983). Matrices with Applications in Statistics, 2nd ed. Wadsworth, Belmont, CA.
  • Ibragimov, I. A. and Rozanov, Y. A. (1978). Gaussian Random Processes. Springer, New York.
  • Kaufman, C., Schervish, M. and Nychka, D. (2008). Covariance tapering for likelihood-based estimation in large spatial datasets. J. Amer. Statist. Assoc. 103 1545–1555.
  • LeMone, M. A., Chen, F., Alfieri, J. G., Cuenca, R., Hagimoto, Y., Blanken, P. D., Niyogi, D., Kang, S., Davis, K. and Grossman, R. (2007). NCAR/CU surface vegetation observation network during the international H2O project 2002 field campaign. Bull. Amer. Meteor. Soc. 88 65–81.
  • Loh, W.-L. (2005). Fixed-domain asymptotics for a subclass of Matérn-type Gaussian random fields. Ann. Statist. 33 2344–2394.
  • Mardia, K. V. and Marshall, R. J. (1984). Maximum likelihood estimation of models for residual covariance in spatial regression. Biometrika 71 135–146.
  • Mirsky, L. (1955). An Introduction to Linear Algebra. Oxford Univ. Press, Oxford.
  • Pissanetzky, S. (1984). Sparse Matrix Technology. Academic Press, London.
  • Ripley, B. D. (1981). Spatial Statistics. Wiley, New York.
  • Searle, S. R. (1971). Linear Models. Wiley, New York.
  • Stassberg, D., LeMone, M. A., Warner, T. and Alfieri, J. G. (2008). Comparison of observed 10 m wind speeds to those based on Monin–Obukhov similarity theory using aircraft and surface data from the International H2O project. Mon. Wea. Rev. 136 964–972.
  • Stein, M. L. (1988). Asymptotically efficient prediction of a random field with a misspecified covariance function. Ann. Statist. 16 55–63.
  • Stein, M. L. (1990a). Uniform asymptotic optimality of linear predictions of a random field using an incorrect second-order structure Ann. Statist. 18 850–872.
  • Stein, M. L. (1990b). Bounds on the efficiency of linear predictions using an incorrect covariance function. Ann. Statist. 18 1116–1138.
  • Stein, M. L. (1990c). A comparison of generalized cross validation and modified maximum likelihood for estimating the parameters of a stochastic process. Ann. Statist. 18 1139–1157.
  • Stein, M. L. (1999a). Predicting random fields with increasing dense observations. Ann. Statist. 9 242–273.
  • Stein, M. L. (1999b). Interpolation of Spatial Data: Some Theory for Kriging. Springer, New York.
  • Weckworth, T. M., Parsons, D. B., Koch, S. E., Moore, J. A., LeMone, M. A., Demoz, B. B., Flamant, C., Geerts, B., Wang, J. and Feltz, W. F. (2004). An overview of the international H2O project (IHOP_2002) and some preliminary highlights. Bull. Amer. Meteor. Soc. 85 253–277.
  • Wendland, H. (1995). Piecewise polynomial, positive definite and compactly supported radial functions of minimal degree. Adv. Comput. Math. 4 389–396.
  • Wendland, H. (1998). Error estimates for interpolation by compactly supported radial basis functions of minimal degree. J. Approx. Theory 93 258–272.
  • Wu, Z. M. (1995). Compactly supported positive definite radial functions. Adv. Comput. Math. 4 283–292.
  • Ying, Z. (1991). Asymptotic properties of a maximum likelihood estimator with data from a Gaussian process. J. Multivariate Anal. 36 280–296.
  • Ying, Z. (1993). Maximum likelihood estimation of parameters under a spatial sampling scheme. Ann. Statist. 21 1567–1590.
  • Zhang, H. (2004). Inconsistent estimation and asymptotically equal interpolations in model-based geostatistics. J. Amer. Statist. Assoc. 99 250–261.
  • Zhang, H. and Zimmerman, D. L. (2005). Towards reconciling two asymptotic frameworks in spatial statistics. Biometrika 92 921–936.